MAUDE Adverse Event Report: SMITH & NEPHEW, INC. VLP TI 1.5MM X 8MM CTX SCR T4 S-T; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. VLP TI 1.5MM X 8MM CTX SCR T4 S-T; PLATE, FIXATION, BONE
Catalog Number 74401508
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 08/04/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a metacarpal osteosynthesis surgery, when a vlp ti 1.5mm x 8mm ctx scr t4 s-t was being placed, it broke off, leaving the body inside the patient and the head outside.An attempt was made to remove it but due to its size it was not possible and was left inside of the patient.The procedure was resumed, after a non-significant delay, with a backup s+n device.No further complications were recorded as a result of this situation.
 
Additional Manufacturer Narrative
Section h3, h6: the device was not returned for evaluation.However, the photograph was reviewed, and revealed that the screw is fractured.The clinical/medical investigation concluded that, as of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have definitively contributed to the event.Per case details, during a metacarpal osteosynthesis surgery, the mini system screw broke when passing the cortical screw and split leaving the body inside the patient and head outside.Reportedly, an attempt to remove the device was unsuccessful and the device was ¿left inside the patient.¿ the provided photo was reviewed and appears to show a broken piece of the device, however, does not aid in determining the root cause of the reported device breakage.The patient impact beyond the reported screw breakage cannot be determined.The potential for micro-motion and/or migration, and local skin irritation/discomfort cannot be rule out if any portion of the device is left unsecured.Per case communication, the procedure was completed with a non-significant delay using a smith and nephew backup device.It was further reported, ¿the patient¿s health was not affected.¿ device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for mini-fragment plating system revealed that cracking or fracture of implant components has been identified as adverse effects.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with the material specification, the quality and manufacture of standard grade titanium-6 aluminum-4 vanadium alloy shall be controlled.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, surgical technique or excessive forces.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
VLP TI 1.5MM X 8MM CTX SCR T4 S-T
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17604626
Report Number1020279-2023-01645
Device Sequence Number6161823
Product Code HRS
UDI-Device Identifier00885556489246
UDI-Public00885556489246
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K143050
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74401508
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/05/2023
Supplement Date Received by Manufacturer08/05/2023
09/19/2023
Initial Report FDA Received Date08/23/2023
Supplement Report FDA Received Date09/04/2023
09/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age21 YR
Patient SexFemale
Patient Weight45 KG